Kansas, 2013Flooding and Damaging Winds in Kansas, August 6 to 7, 2013
August 6 to 7, 2013 · NWS ICT · 13 events in 7 counties and zones
A decent little severe weather event occurred across portions of South Central Kansas. Strong winds up to 70 mph were noted with many of the storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $29,000
- Crop damage
- $300
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A decent little severe weather event occurred across portions of South Central Kansas. Strong winds up to 70 mph were noted with many of the storms. The damage was limited to power lines and trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 6, 12:10 PM CST, 21 minutes earlier.
Area forecast discussion, Aug 6, 12:10 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
110 PM CDT TUE AUG 6 2013
.UPDATE...
ISSUED AT 110 PM CDT TUE AUG 6 2013
HAVE UPDATED THE FORECAST THIS MORNING TO INCLUDE SCATTERED
SHOWERS AND THUNDERSTORMS OVER SOUTHEASTERN KANSAS. THESE
SCATTERED STORMS WILL PERSIST THROUGH THE AFTERNOON.
OTHERWISE...FORECAST LOOKS ON TRACK.
BILLINGS
&&
.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 253 AM CDT TUE AUG 6 2013
SHOWERS AND THUNDERSTORMS WILL TAPER OFF ACROSS SOUTHERN KANSAS
EARLY THIS MORNING...WITH A STRONG OUTFLOW BOUNDARY SURGING
SOUTHWARD INTO OKLAHOMA. SKIES WILL BEGIN TO CLEAR OUT IN THE WAKE
OF OVERNIGHT CONVECTION WITH WARM AND VERY HUMID CONDITIONS TODAY.
THUNDERSTORMS COULD DEVELOP LATE THIS AFTERNOON ACROSS SOUTHERN
KANSAS IF THE BOUNDARY IS ABLE TO RE-DEFINE ITSELF...OTHERWISE THE
BETTER CHANCES WILL BE OVERNIGHT AS MOISTURE TRANSPORT/LOW LEVEL JET
RAMPS UP AGAIN. MEANWHILE...CURRENT SATELLITE WATER VAPOR SHOWS A
WELL DEFINED UPPER WAVE WITH-IN SUBTROPICAL PLUME OVER THE BAJA
REGION. MODELS HAVE THIS UPPER WAVE ROTATING AROUND THE UPPER
LEVEL HIGH PRESSURE CENTER AND MOVING SLOWLY OUT INTO THE CENTRAL
PLAINS FOR WEDNESDAY NIGHT/THURSDAY. WE ARE STILL SEEING A OMINOUS
SIGNAL IN THE MODELS FOR ANOTHER EPISODE OF HEAVY RAINFALL THIS
PERIOD...AS MOISTURE TRANSPORT OF HIGH PRECIPITABLE WATER SPREADS
OVER THE REGION ALONG WITH POSSIBLE TRAINING OF THUNDERSTORMS
AHEAD OF THIS UPPER WAVE. THEREFORE WE WILL EXTEND THE FLOOD WATCH
THROUGH THURSDAY MORNING SINCE MORE HEAVY RAINFALL IS LIKELY TO
OCCUR OVER THE SATURATED GROUND SOILS IN CENTRAL/SOUTHERN KANSAS.
.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 253 AM CDT TUE AUG 6 2013
THE WEATHER PATTERN LOOKS TO FINALLY QUIET DOWN FOR THE
FRIDAY/SATURDAY TIME FRAME AS SURFACE HIGH PRESSURE BUILDS OVER THE
REGION...AS SURFACE BOUNDARY IS PUSHED WELL SOUTH OF KANSAS AND
SLIGHTLY COOLER THAN NORMAL TEMPERATURES. THUNDERSTORMS LOOK TO COME
BACK INTO THE PICTURE FOR SATURDAY NIGHT-MONDAY...AS FRONTAL
BOUNDARY MIGRATES NORTHWARD BACK INTO KANSAS.
JAKUB
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 110 PM CDT TUE AUG 6 2013
THE MAIN AVIATION FORECAST ISSUE IS THE CHANCE FOR THUNDERSTORMS
AGAIN TONIGHT.
ANOTHER COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP LATE THIS
AFTERNOON/EVENING AND PERSIST THROUGH THE OVERNIGHT HOURS. HAVE
INCLUDED TEMPO GROUPS FOR PREVAILING -TSRA...WITH VCTS ELSEWHERE.
CURRENT THINKING IS THAT STORMS WILL DEVELOP OVER WESTERN KANSAS
AND TRACK EASTWARD IMPACTING THE AREA NEAR TO OR JUST AFTER 00Z.
WINDS REMAIN LIGHT WITH THE BOUNDARY IN THE AREA. HAVE WINDS
BECOMING MORE SOUTHEASTERLY THIS AFTERNOON BEFORE BACKING TO BE
EASTERLY TONIGHT AS THE BOUNDARY MOVES FURTHER SOUTH. MORE SHOWERS
AND THUNDERSTORMS ARE EXPECTED WEDNESDAY NIGHT...BUT THIS IS
OUTSIDE OF THE FORECAST PERIOD. EXPECTING VFR CONDITIONS EXPECT
FOR THUNDER AND THE OCCASIONAL REDUCTION DUE TO HEAVY RAIN.
BILLINGS
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 95 74 85 68 / 20 50 60 80
HUTCHINSON 95 72 83 67 / 10 60 60 80
NEWTON 94 72 83 67 / 20 60 60 80
ELDORADO 93 74 85 67 / 20 50 60 80
WINFIELD-KWLD 96 75 89 70 / 20 40 50 80
RUSSELL 93 71 80 64 / 10 60 60 70
GREAT BEND 93 71 80 65 / 10 70 70 80
SALINA 93 73 81 66 / 10 60 70 70
MCPHERSON 94 71 82 66 / 10 60 70 80
COFFEYVILLE 95 75 90 71 / 20 30 50 80
CHANUTE 93 73 87 69 / 20 40 50 80
IOLA 91 74 86 68 / 20 40 50 80
PARSONS-KPPF 94 74 89 70 / 20 30 50 80
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THURSDAY MORNING FOR KSZ032-033-047>053-
067>072-083-092>096-098>100.
&&
Hazardous weather outlook, Aug 6, 3:16 AM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
416 AM CDT TUE AUG 6 2013
KSZ032-033-047>053-067>072-082-083-091>096-098>100-070930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
416 AM CDT TUE AUG 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE LATE THIS AFTERNOON
AND EVENING ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...THEN
TRANSITION TO A HEAVY RAIN THREAT OVERNIGHT AS THE THUNDERSTORMS
BECOME MORE NUMEROUS. PLEASE SEE LATEST FLOOD WATCH FOR MORE DETAILS.
COUNTY FLOOD AND RIVER WARNINGS REMAIN IN EFFECT ACROSS
CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS FROM RECENT HEAVY
RAINS. PLEASE REFER TO THE LATEST FLOOD STATEMENTS AND WARNINGS
FOR DETAILS.
HEAT INDICES OF 100 TO 105 DEGREES WILL AFFECT SOUTHERN KANSAS
LATE THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
COUNTY AND RIVER FLOOD WARNINGS WILL LIKELY REMAIN IN EFFECT INTO
WEDNESDAY AND MAYBE LONGER FOR PARTS OF CENTRAL...SOUTH CENTRAL AND
SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST FLOOD STATEMENTS AND
WARNINGS FOR DETAILS.
CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGHOUT THE WEEK AND
INTO THE UPCOMING WEEKEND ACROSS THE AREA. THE HIGHEST CHANCES FOR
AREA-WIDE THUNDERSTORMS WILL BE FOR WEDNESDAY NIGHT THROUGH THURSDAY
MORNING. THIS WILL ONLY PROLONG OR WORSEN THE FLOODING PROBLEMS
ACROSS THE REGION. MORE THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY
AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL AND SOUTH
CENTRAL KANSAS...FOR THIS AFTERNOON AND EVENING.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
CJ
In the hours before
Local storm report, Aug 6, 6:44 AM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
744 AM CDT TUE AUG 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN NEWTON 38.04N 97.34W
08/06/2013 M2.57 INCH HARVEY KS CO-OP OBSERVER
0700 AM HEAVY RAIN POTWIN 37.94N 97.02W
08/06/2013 M2.47 INCH BUTLER KS CO-OP OBSERVER
0700 AM HEAVY RAIN 5 S CHERRYVALE 37.20N 95.55W
08/06/2013 M1.82 INCH MONTGOMERY KS CO-OP OBSERVER
0700 AM HEAVY RAIN HESSTON 38.14N 97.43W
08/06/2013 M1.80 INCH HARVEY KS CO-OP OBSERVER
0700 AM HEAVY RAIN ALTAMONT 37.19N 95.29W
08/06/2013 M1.95 INCH LABETTE KS CO-OP OBSERVER
0700 AM HEAVY RAIN INMAN 38.23N 97.77W
08/06/2013 M2.58 INCH MCPHERSON KS CO-OP OBSERVER
&&
VJPLocal storm report, Aug 6, 8:27 AM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
927 AM CDT TUE AUG 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 PM TSTM WND DMG EUREKA 37.82N 96.29W
08/05/2013 GREENWOOD KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTS 30 INCH DIAMETER TREE UPROOTED
AT THE COUNTRY CLUB AND A FEW OF SIMILAR SIZE COULD BE
FOUND UPROOTED IN TOWN AS WELL.
&&
VJPFlood, Reno
- When
- August 6, 12:31 PM CST to 2:31 PM CST
- Where
- Reno County, 2.82 mi N of Willowbrook to 3.44 mi N of Willowbrook
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- COOP Observer
- Coordinates
- 38.140, -98.010
Roads were closed along Cow Creek from flood waters.
Flood, McPherson
- When
- August 6, 12:33 PM CST to 2:33 PM CST
- Where
- McPherson County, 1.63 mi E of Inman to 1.69 mi ESE of Inman
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 38.230, -97.740
Numerous roads east of Inman had water over the road.
Flood, Montgomery
- When
- August 6, 3:34 PM CST to 5:34 PM CST
- Where
- Montgomery County, 0.55 mi E of Independence to 2.71 mi W of Independence
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- County Official
- Coordinates
- 37.230, -95.710
Numerous county roads had water over them.
Thunderstorm Wind, Reno
- When
- August 6, 10:18 PM CST to 10:19 PM CST
- Where
- Reno County, 4.87 mi N of Castleton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.940, -97.980
Reported by a trained spotter.
Thunderstorm Wind, Reno
- When
- August 6, 10:25 PM CST to 10:26 PM CST
- Where
- Reno County, 2.14 mi SSW of Willowbrook
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 38.070, -98.010
Power lines were reported down.
Thunderstorm Wind, Reno
- When
- August 6, 10:26 PM CST to 10:27 PM CST
- Where
- Reno County, 0.69 mi N of Yoder
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $7,000
- Reported by
- County Official
- Coordinates
- 37.940, -97.870
Several trees were reported to have been blown down.
Thunderstorm Wind, Reno
- When
- August 6, 10:37 PM CST to 10:38 PM CST
- Where
- Reno County, Haven
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 37.900, -97.780
Several trees were reported to have been blown down.
Thunderstorm Wind, Reno
- When
- August 6, 10:38 PM CST to 10:39 PM CST
- Where
- Reno County, 0.54 mi E of Hutchinson
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.070, -97.910
A tree had been blown down onto a house.
Thunderstorm Wind, Sedgwick
- When
- August 6, 10:44 PM CST to 10:45 PM CST
- Where
- Sedgwick County, 0.55 mi E of Mt Hope
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.870, -97.660
Reported by local law enforcement.
Thunderstorm Wind, Sedgwick
- When
- August 6, 10:46 PM CST to 10:47 PM CST
- Where
- Sedgwick County, 0.69 mi S of Andale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 37.790, -97.630
Large branches were broken off of some trees.
Thunderstorm Wind, Butler
- When
- August 7, 12:17 AM CST to 12:18 AM CST
- Where
- Butler County, 0.88 mi NW of Cassoday
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.040, -96.640
Reported on the Kansas turnpike at mile post 97.
Thunderstorm Wind, Greenwood
- When
- August 7, 12:31 AM CST to 12:32 AM CST
- Where
- Greenwood County, 2.82 mi S of Hamilton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 37.940, -96.160
Reported by county official.
Thunderstorm Wind, Wilson
- When
- August 7, 1:14 AM CST to 1:15 AM CST
- Where
- Wilson County, 0.69 mi N of Neodesha
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.440, -95.680
Reported by a trained spotter.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 6, 20132 deaths · 1 event
- Tornadoes and Damaging Winds in Wisconsin, August 6 to 7, 20132 injured · $19 million · EF2 · 30 events
- Flash Flooding in South Carolina, August 6, 20131 death · $250,000 · 7 events
- Hail and Damaging Winds in North Dakota, August 6, 2013$850,000 · 78 kt wind · 9 events
- Hail and Damaging Winds in Iowa, August 6 to 7, 2013$336,000 · 2.5 in hail · 18 events
- Tornadoes and Hail in Minnesota, August 6, 2013EF0 · 78 events
- Hail and Damaging Winds in Wisconsin, August 6, 2013$86,000 · 1.25 in hail · 18 events
- Hail and Damaging Winds in Wisconsin, August 6, 2013$50,000 · 1.25 in hail · 12 events
- Tornadoes and Hail in North Dakota, August 6, 2013EF1 · 21 events
- Flash Flood and Damaging Wind in Texas, August 6, 2013$24,000 · 65 kt wind · 2 events
- Flood in South Carolina, August 6, 2013$24,000 · 1 event
- Hail and Damaging Winds in Kansas, August 6, 20132.5 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474371, 474372, 474374, 473280, 473281, 473282, 473283, 473285, 473287, 473288, 473289, 473291, 473292.